Heavy Rain, Berks
- When
- September 24, 1:00 PM EST to September 25, 8:00 AM EST
- Where
- Berks County, Countywide
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.416, -75.926 (the zone’s center; the record gives no point)
A slow moving cold front produced periods of heavy rain across the northern tier of Berks County and the Lehigh Valley as well as the Pocono Mountains. A smaller band of heavy rain also fell across Chester County.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A slow moving cold front produced periods of heavy rain across the northern tier of Berks County and the Lehigh Valley as well as the Pocono Mountains. A smaller band of heavy rain also fell across Chester County. Storm totals averaged between 1.5 and 3.0 inches. The heaviest rain fell during the evening of the 24th. The heavy rain produced poor drainage flooding, but no serious injuries or damage were reported. Storm totals included 2.90 inches in Lehighton (Carbon County), 2.60 inches in Morgantown (Berks County), 2.44 inches in Hamburg (Berks County), 2.21 inches in Pocono Summit (Monroe County) , 2.15 inches at the Blue Marsh Dam (Berks County), 2.12 inches in Honeybrook (Chester County), 1.90 inches in Reading (Berks County), and 1.62 inches at the Lehigh Valley International Airport.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Sep 24, 9:12 AM EST, 3 hours 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1012 AM EDT MON SEP 24 2001 FOG AND LOW CLDS A BIT SLOW TO LIFT...SO HOLDING UPDATE TIL 11 AM OR SO. OTRW...CURRENT FCST LOOKS RNSBL...JUST SOME MINOR TWEAKS ON CLDS AND AFTN TEMPS. NO CHGS ON MARINE. .PHI...SML CRAFT ADVY CST AND LWR DE BAY. KRAUS
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>026-PAZ054-055- 060>062-067>071-242100- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1121 AM EDT MON SEP 24 2001 ...SLIGHT RISK OF SEVERE THUNDERSTORMS LATER THIS AFTERNOON AND EVENING OVER MUCH OF EASTERN PENNSYLVANIA - NORTHERN DELAWARE AND MOST OF THE MARYLAND EASTERN SHORE... ...LOCALLY HEAVY DOWNPOURS POSSIBLE THROUGHOUT THE REGION TONIGHT... A VERY STRONG AND IMPRESSIVE STORM SYSTEM FOR LATE SEPTEMBER IS FORECAST TO MOVE EAST TOWARD THE REGION THIS AFTERNOON. THE AREA HAS BEEN STUCK IN A RELATIVELY HUMID AIR MASS FOR LATE SEPTEMBER THE PAST SEVERAL DAYS. AS A STRONG COLD FRONT MOVES INTO PENNSYLVANIA LATER THIS AFTERNOON...SHOWERS AND THUNDERSTORMS ARE FORECAST TO DEVELOP. AT THE SAME TIME VERY STRONG WINDS...ASSOCIATED WITH A LOW LEVEL JET STREAM...WILL BE MOVING INTO PENNSYLVANIA AND MARYLAND. THUNDERSTORMS IN CENTRAL AND WESTERN PENNSYLVANIA WILL CONTINUE TO DEVELOP AND MOVE EAST. IF THEY COINCIDE WITH THE MAXIMUM HEATING OF THE DAY...THEY MIGHT BE POWERFUL ENOUGH TO TAP INTO THE STRONG WINDS ALOFT. BASED ON THE CURRENT TIMING...THE GREATEST LIKELIHOOD OF THIS OCCURRING WILL BE WEST OF THE REGION. BUT IF THE STORMS MOVE FAST ENOUGH AND ARRIVE BY AROUND SUNSET...SEVERE THUNDERSTORMS MIGHT MAKE IT AS FAR EAST AS THE MARYLAND EASTERN SHORE...NORTHERN DELAWARE AND EASTERN PENNSYLVANIA. GIVEN THE STRONG WINDS AND THE EXPECTED CHANGE OF WIND DIRECTION WITH HEIGHT...KNOWN AS SHEAR...AN ISOLATED TORNADO COULD NOT BE RULED OUT. THAT IS WHY THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS PLACED THESE LOCATIONS IN THE SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. IN ADDITION TO THE SEVERE WEATHER THREAT...THE COLD FRONT WILL WRING OUT THE MOISTURE OVER THE REGION. THUNDERSTORMS WITH HEAVY RAIN ARE POSSIBLE TONIGHT. STORM TOTALS SHOULD AVERAGE AROUND ONE INCH...BUT COULD REACH AS MUCH AS TWO TO THREE INCHES IN LOCALIZED AREAS. THE GREATEST THREAT OF THIS OCCURRING IS IN NORTHERN PENNSYLVANIA. PONDING OF WATER WILL OCCUR IN LOW LYING AND POOR DRAINAGE AREAS. BE WARY WHILE DRIVING TONIGHT BECAUSE IT WILL BECOME DIFFICULT TO JUDGE THE DEPTH OF WATER ON ROADWAYS. UNLESS STORM TOTALS EXCEED THESE AMOUNTS...FLOODING OF MAJOR STREAMS AND RIVERS IS NOT EXPECTED. THE LOW CLOUDS THAT SPREAD ACROSS THE REGION THIS MORNING ARE CURRENTLY LIMITING HEATING CAUSED BY THE SUN. THESE CLOUDS ARE EXPECTED TO BREAK THIS AFTERNOON BUT MAY STILL LIMIT THE AMOUNT OF SUN AND THUS SAP SOME OF THE STRENGTH OF THE THUNDERSTORMS. A DRIER AND MUCH COOLER AIR MASS IS EXPECTED TO MOVE INTO THE AREA DURING THE SECOND HALF OF TUESDAY. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT WWW.NWS.NOAA.GOV/ER/PHI IN SMALL LETTERS. RPW
The national radar mosaic for the moment the first event began.
6 heavy rain. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2001Every state in 2001This day in weather historyWarnings in Pennsylvania, September 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5268734, 5268735, 5268736, 5268737, 5268738, 5268739.